Medication relies on accuracy. It must be taken by the right patient in the right way at the right time in order to have the desired effect. Mistakenly taking the wrong or ineffective medication can cause a variety of complications, ranging from mild to serious and even life-threatening. In the United States alone, there are a possible 1.5 million preventable adverse drug effects (ADEs) every year, with medication-related events being the most common.
Pharmacy technicians play a major role in ensuring the safety of their clients, and should follow the guidelines and systems in place when preparing and serving prescriptions. Here are a few common mistakes to keep in mind to avoid any potential ADEs.
Pay Attention to Abbreviations
Abbreviations are a useful way of providing shorthand information quickly, but also have a potential risk for error, as they can be ambiguous or misunderstood, especially when handwritten. The use of non-universal or untraditional abbreviations may not be understood the same way between two people, and new drugs in particular can be misread as a different product.
When filing or entering a new drug alert, students in a pharmacy technician college course should be sure to include medication interactions, duplications, and other clinical warnings before the information is relayed to the leading pharmacist.
Pharmacy Technician Diploma Program Grads Should Be Aware of Medication Mix-Ups
Human error is to be expected in any profession, but for pharmaceuticals it can carry more serious consequences. Misreading the handwriting or abbreviations on a label can greatly affect a client’s health as well as the reputation of the pharmacy itself, and graduates of a pharmacy technician diploma program should instead take the necessary time to ensure their information is correct and avoid potential mistakes.
Filling and dispensing the wrong prescription can be worsened by what is known as confirmation bias, which means something is chosen because it is familiar or expected, rather than relevant to the actual information. For instance, the shape, size, or color of the container is mistaken for a similar product, and is thusly passed onto the client.
In order to prevent a mix-up of lookalike medications, try to keep the prescriptions physically separate from one another, and try to keep similar products distinct. A second identifier may be necessary at the point of sale to verify the correct medication is being dispensed. Additionally, bar code technology can be used, and a quick label scan can cut down on human error and save on later complications.
Stay Informed and Regularly Update Patient Profiles
One of the more serious mistakes a pharmacy technician can make is simply failing to recognize or inquire about other medications the patient may be taking. The process of the prescribed medication may be disrupted with the introduction of certain drugs, thus making the prescription less effective or even rendered totally ineffective. To avoid more serious consequences, stay regularly updated on a patient’s medical information, as well as any major health events, especially in regards to pregnancy.
Avoid Mistaken Identity After Your Pharmacy Technician College Course
As mentioned before, a career in the pharmaceutical industry places a heavy emphasis on detail. One of the more common mistakes involving a prescription drop-off is simply administering medication to the wrong client, typically someone with a similar last name.
As clients do not often remember to check labels before taking their medication, pharmacy technicians assume most of the responsibility to ensure they are given the correct prescription. To avoid a potential misidentification, ask for specific information such as the patient’s address or date of birth, and check this information on the prescription receipt or vial.
Do you want to become a pharmacy technician?
Contact KLC College for more information!